Beta blocker or channel blocker?

iVillage Member
Registered: 08-29-2003
Beta blocker or channel blocker?
2
Sun, 11-14-2004 - 1:14pm
My husband has an enlarged aortic root. The cardiologist put him on a beta blocker 25 mg. (atenonol)

He was getting occasional dizzy spells, he naturally has a low heart beat (he is in great physical shape) but this really lowered his heart beat, and I think maybe that caused the dizzyiness. During the dizzy spells his blood pressure was higher, and he always has normal or a little lower than normal blood pressure. He was into the Dr's office (this Wed. will be 2 weeks ago) and they took his blood pressure and commented on the low heart beat and said they probably need to adjust the dosage of beta blocker. But he hasn't heard anything since then. He also hasn't had the dizzy spells since then. My son also has the enlarged root, but his isn't as bad and he takes 10mg. I am calling the Dr. tomorrow, as he is also a little more tired on this med and has completely killed any sex drive. Someone told me a channel blocker would do the same thing without the side effects, but I don't know anything about these drugs.

Any information would be appreciated.

This is a new cardiologist and he said he should have been on a beta blocker for the last 5 yrs. as his diameter is now at a 5, but has been there for the last 3 yrs.

Any suggestions before I call the dr.

Sandy
iVillage Member
Registered: 04-14-2003
Tue, 11-16-2004 - 3:19pm

Sandy,


Welcome to this fine board of folks.

Hugs,

Cecilia

iVillage Member
Registered: 04-21-2003
Wed, 11-17-2004 - 2:29pm

Hi Sandy,

I'd certainly recommend talking through options with the cardiologist caring for your husband. Occasionally calcium channel blockers are used in replacement of beta blockers, but as they aren't designed to do the same thing, there are often times when the doctors prefer to try different types of betablocker, or adjusting the doses rather than changing the medication altogether.

Betablockers slow the heart rate down, and so lower the cardiac output (blood out of the heart every minute) resulting also in a lowered blood pressure. Calcium channel blockers can depress some of the heart's contractility
which also reduces cardiac output (and lower blood pressure). However, as I said, each have different properties, and all medications can, unfortunately, have side effects.

I wouldn't be surprised if the dizziness that you describe your husband suffering is related to the betablockers, and the fatigue may also be connected to that too.

I think the best thing to do would be to talk with the cardiologist, explain what you feel are the problems with the atenolol at its current dose, find out what the doctors are aiming to achieve with the medication, and discuss the best possible ways of achieving that. Generally, dizziness related to betablockers reduces as your body acclimatises to having a lower heart rate and blood pressure.

Hope that helps, let us know how you get on,
Take care
Silver